Illinois, 2007

Wildfire in Illinois, May 24, 2007

May 24, 2007 · NWS LOT · 2 events in 2 counties and zones

Strong winds to 45 mph combined with low relative humidity to create danagerous fire conditions on May 24th. A fire started at an RV business in Bolingbrook near Interstate 55.

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds to 45 mph combined with low relative humidity to create danagerous fire conditions on May 24th. A fire started at an RV business in Bolingbrook near Interstate 55. The fire spread to a camper nearby. The fire produced thick, black smoke which was blown nearly horizontal across Interstate 55 by strong winds, causing it to be closed for an hour until the fire was brought under control.

A one square mile area in Harvey was leveled by fire. A brush fire started late in the morning near 156th Street and Lathrop Avenue. The fire quickly spread to buildings and was driven from rooftop to rooftop by winds as high as 45 mph. A thick, black plume of smoke was carried as far as 25 miles north of the fire. The fire also damaged some utility poles and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 4:25 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 24, 4:25 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
525 AM CDT THU MAY 24 2007

.DISCUSSION...

241 AM...COLD FRONT SLOWLY PUSHING EAST ACROSS IA/MN THIS MORNING.
MODELS HAVE BEEN VERY CONSISTENT WITH FROPA TIMING ACROSS THE CWA
THIS EVENING FOR THE PAST FEW DAYS. HAVE BACKED POPS OFF TO JUST
THE FAR NW CWA LATE THIS AFTERNOON. FRONT PUSHES EAST ACROSS IL
DURING THE MID/LATE EVENING HRS AND ACROSS NW INDIANA AFTER
MIDNIGHT. LIKELY POPS ACROSS THE ENTIRE CWA AS WELL IN LINE WITH
GUIDANCE. WHILE THE AREA COULD USE A GOOD SOAKING RAIN...QPF AMOUNTS
APPEAR TO BE ON THE LOW SIDE WITH BASIN AVERAGES UNDER A HALF INCH
BUT ISOLATED HALF TO ONE INCH AMOUNTS CERTAINLY POSSIBLE. SVR
POTENTIAL THIS EVENING WILL BE LIMITED TO THE WESTERN CWA...PER
SWODY1 WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

PRECIP CLEARS MOST OF THE CWA BY FRIDAY MORNING BUT FRONT SLOWS UP
AND STALLS ACROSS THE OH VALLEY AND MAINTAINING CHANCE POPS ACROSS
THE FAR SOUTHERN CWA FRIDAY/FRIDAY NIGHT LOOKS REASONABLE AT THIS
POINT. FORECAST BECOMES A BIT MORE UNCERTAIN INTO THE WEEKEND AND
HAVE ONLY MADE MINOR CHANGES. FRONT LIFTS BACK NORTH LATE FRIDAY
NIGHT INTO SATURDAY AS A SFC LOW DEVELOPS OVER THE PLAINS. COULD BE
OFF AND ON SHOWERS SATURDAY THEN AS THE LOW LIFTS ACROSS THE
NORTHERN LAKES...COLD FRONT PUSHES SOUTH ACROSS THE AREA SATURDAY
NIGHT...WHICH LOOKS TO BE THE BEST CHANCE OF PRECIP OVER THE
WEEKEND. SECOND FRONT ONCE AGAIN SLOWS DOWN AND STALLS ACROSS THE OH
VALLEY...CLOSE ENOUGH TO MAINTAIN CHANCE POPS SUNDAY...BUT MAY END
UP BEING DRY...ESPECIALLY ACROSS THE NORTHERN CWA. NO CHANGES INTO
EARLY NEXT WEEK.

ONE MORE ABOVE NORMAL DAY WITH TEMPERATURES STARTING FROM THE
MID/UPPER 60S...90 DOABLE AGAIN ACROSS THE EASTERN HALF OF THE CWA.
FURTHER WEST WILL DEPEND ON AMOUNT OF INCREASING CLOUDS AHEAD OF
FRONT...BUT UPPER 80S LOOK ON TRACK. MUCH COOLER ON FRIDAY AND
WITH WINDS TURNING OFF THE LAKE...LAKESHORE AREAS MAY STAY IN THE
60S...PERHAPS UPPER 50S RIGHT AT THE SHORE. EASTERLY FLOW DOESN/T
LOOK TOO STRONG SO MAY BE A TIGHT GRADIENT JUST INLAND FROM THE
SHORE. CMS

&&

.FIRE WEATHER...

241 AM...TODAY WILL LIKELY BE JUST AS WINDY AS WEDNESDAY WITH GUSTS
TO 30-35 MPH. 10 HR FUEL MOISTURE WILL REMAIN BELOW 8 PERCENT AGAIN
BY AFTERNOON SO MEETING RED FLAG CRITERIA TODAY WILL DEPEND ON THE
DEWPOINT/RH FORECAST. RATHER CONFIDENT THAT MOISTURE WILL BE
INCREASING ENOUGH ACROSS THE WESTERN CWA...ALONG WITH TEMPS A FEW
DEGREES COOLER THAN THE EASTERN CWA THAT CONDITIONS WILL NOT BE MET
HERE. FURTHER EAST...EXPECT DEWPOINTS TO CREEP INTO THE LOWER 50S
WHICH WOULD HOLD RH VALUES BETWEEN 25-30 PERCENT...SO WILL HOLD OFF
ON ANY HEADLINES THIS MORNING...BUT THIS WILL NEED TO BE MONITORED
THRU THE DAY AND JUST LIKE YESTERDAY...EVEN IF LOCAL CRITERIA ARE
NOT MET...IT WILL STILL BE A VERY DRY AND WINDY DAY. CMS

&&

.AVIATION...
525 AM CDT

FOR THE 12Z TAFS...TWO AREAS OF CONCERN FOR AVIATION PURPOSES. THE
FIRST IS THE WIND INTENSITY TODAY. A FAIRLY WINDY DAY YDA WILL SEE
EVEN WORSE CONDS TODAY AS PRESSURE GRADIENTS TIGHTEN UP FURTHER.
MIXING OF 30 KTS BOUNDARY LYR WINDS DOWN TO SFC SHUD STAY UNDER WIND
ADVISORY CRITERIA BUT MAKING TAKEOFFS AND LANDINGS A CHALLENGE.
HOWEVER AS COLD FRONT APPROACHES THE MS RVR LT IN THE AFTN...
GRADIENT RELAXES IN OPEN TROF AND HAVE BACKED OFF FROM 30 KTS TO 20
KTS BY EVENING. THIS OCCURS WHEN THREAT OF TSTMS OUT AHEAD OF COLD
FNT MOVE INTO AREA. TIMING OF TSTMS AT TERMINALS IS STILL A BIT
ELUSIVE TO PINPOINT NOW AND AM OPTING FOR VCTS AS A THREAT
INDICATOR. TSTMS IN VCNTY SHUD ARRIVE ON THE SCENE IN THE LATE AFTN
AT RFD AND MAKE A SLOW PROGRESS EAST TO THE CHI AREA NEAR NIGHTFALL.
AS A RESULT...HAVE MAINTAINED VFR CIG AND VSBY THRU 06Z. FROPA LOOMS
AT RFD NEAR 06Z BUT HAVE HELD OFF TIL AFTER THAT TIME. CLEARING
SOMEWHAT RAPIDLY AFTER FROPA OVERNIGHT...SO STILL MAKING THE CALL
FOR VFR CONDS THRU 12Z.

RLB

&&

.MARINE DISCUSSION REGARDING 300 AM LAKE MICHIGAN FORECAST...

316 AM CDT

PRESSURE GRADIENTS OVER THE LAKE WILL INCREASE MORE THAN YESTERDAY.
COOL LAKE TEMPS ARE MAINTAINING A STEEP INVERSION OVER THE OPEN
WATERS SO THAT WINDS NEAR THE SFC WILL BE MUCH LIGHTER THAN AT SOME
OF THE SHIP LEVELS. THUS WHILE WINDS TO 30 KTS ARE RECORDED ON
SHIPS...THE BUOYS WILL BE A BIT LIGHTER AND WAVES WILL SEEM
RELATIVELY SMALL IN COMPARISON TO OBSERVED SHIP WIND SPEED. TSTMS
ARE LIKELY TO MOVE OVER THE LAKE THIS EVENING AND CONTINUE PAST
MIDNGT BEFORE A COLD FRONTAL PASSAGE VEERS WINDS TO THE NW
OVERNIGHT. COLD AIR INFLUX MAY KEEP WINDS UP TO 25 KTS A BIT PAST
MIDNIGHT BUT SHUD WEAKEN OVERNIGHT AS HIGH PRESSURE BUILDS RAPIDLY
TOWARD THE LAKES. APPEARS TO BE ANOTHER SIMILAR EVENT COMING UP FOR
THE WEEKEND AND AGAIN ON TUESDAY NEXT WEEK.

FOR THE IL AND IN NEARSHORES...THE SCENARIO IS MORE CLOSER TO INLAND
ACTIVITY. NO STRONG INVERSION IS LIKELY THERE SO SFC WINDS CUD REACH
TO 30 KNOTS FROM THE SOUTH AND SOUTHWEST. A SMALL CRAFT ADVISORY
WILL THEREFORE BE ISSUED THRU TONIGHT. FOR LACK OF FETCH ON THE
SOUTH END HOWEVER...WAVES WILL BE RATHER SMALL. A COLD FRONT PASSAGE
TONIGHT WILL VEER WINDS TO THE NORTHWEST AFTER MIDNGT TONIGHT AND
WINDS CUD KEEP UP TO 25 KTS THRU EARLY MRNG. THIS TO BE SOMEWHAT
SHORT-LIVED AS HIGH PRESSURE BUILDS RAPIDLY ACROSS THE UPR MS VLY
AND LOOSENS GRADIENT AGAIN.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SCA FOR IL AND IN NEARSHORES 18Z TO 09Z.

&&
Hazardous weather outlook, May 24, 3:30 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT THU MAY 24 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-250930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU MAY 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST ILLINOIS LATE
THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM WOODSTOCK
TO DEKALB TO MENDOTA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

EXTREMELY DRY CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH EARLY
THIS EVENING. GUSTY WINDS...LOW HUMIDITY AND DRY FUELS WILL LEAD TO
A HIGH FIRE DANGER UNTIL RAIN ARRIVES THIS EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF THE KANKAKEE RIVER ON
FRIDAY. NO SEVERE WEATHER IS EXPECTED.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY AND AGAIN
MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-250930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU MAY 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THIS
AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND
AGAIN MONDAY INTO TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Cook

When
May 24, 9:40 AM CST to 4:00 PM CST
Where
Cook forecast zone
Property damage
$2.0 million
Reported by
Newspaper

Wildfire, Will

When
May 24, 2:30 PM CST to 5:00 PM CST
Where
Will forecast zone
Property damage
$50,000
Reported by
Newspaper

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35517, 35515.